Tornadoes · United States · Pennsylvania · 2016

EF1 tornado, Scandia to Russell Scandia Arpt, Pennsylvania, September 17, 2016

From Scandia to Russell Scandia Arpt, this EF1 tornado ran 1.6 miles across Warren County on September 17, 2016, touching down at 6:35 PM EDT and reaching 40 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
September 17, 2016
Touchdown
6:35 PM EDT (22:35 UTC)
Lifted
6:40 PM EDT (22:40 UTC)
On the ground
5 minutes
Path length
1.6 miles (2.6 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Warren County
Touchdown point
41.910, -79.033
Lift-off point
41.918, -79.004
Record number
1609171635-01

The damage survey

14 damage points were recorded along this path by NWS CTP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Start/western point of known damage.
  • Southern half of building taken stright north into tree line. Rest of structure and equal building to the east were only lightly damaged.
  • Fruit trees snapped and blown to opposite side of the field.
  • Tree damage here in addition to the landing spot of the building from the south.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Modest instability combined with moderate deep-layer and low-level shear to produce a severe thunderstorm that spawned an EF1 tornado near Scandia, Warren County in an unseasonably humid air mass ahead of an approaching cold front.

The National Weather Service in State College confirmed an EF1 tornado occurred near Scandia in Warren County Pennsylvania on September 17, 2016. Most of the damage was in the EF0 category, with lots of trees down and snapped off above the ground. A few larger trees were uprooted. Half of a very large metal equipment garage which was bolted to the concrete was torn away and moved 150 to 200 yards to the north into a tree line. This damage is more-consistent with an EF1 tornado with peak wind speeds around 110 MPH. ||The tornado touched down at approximately 635 PM EDT around one-half mile southeast of the intersection of Scandia and Peterson Roads in northeastern Warren County. The tornado progressed to the east, crossing Peterson Rd, making damage to trees before moving across a farm field. The tornado picked up half of a large pole barn/garage and moved the debris 200 yards to the north into a stand of trees. Substantial tree damage was observed along a line of trees bordering the farm field to the east of the pole barn. Additional sporadic tree damage was observed for another mile or so. The end-point of the damage was determined using GPS locations and photographs of damage from residents along trails leading through the woods to the North Branch of Hodge Run.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

7 minutes of warning. NWS CTP issued a tornado warning for this county at 22:28 UTC, 7 minutes before the tornado touched down, in force until 22:49 UTC.

Issued (UTC)ExpiredProductOffice
21:54 UTC22:51 UTCSevere Thunderstorm WarningCTP
22:28 UTC22:49 UTCTornado WarningCTP

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Sep 17, 2:47 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 17, 2:47 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service State College PA
247 PM EDT SAT SEP 17 2016

.SYNOPSIS...
A moist southerly flow ahead of a slow moving cold front will
bring occasional showers and thunderstorms through the rest of the
weekend. Rainfall totals by Monday will likely be near one inch
in many locations. Improving conditions with decreasing humidity
will occur Monday and Tuesday under high pressure. Temperatures
will again rise to well above normal levels again later in the
week.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Weak and disorganized showers along what seems to be a warm front
will continue to diminish as they slide to the NE through the
evening. Dewpoints have risen nicely through the day after a start
in the 50s for the most part. Destabilization will be occurring
over OH and western PA shortly. With the aid of a short wave
trough moving over the lower great lakes, the development of
thunderstorms is expected. The storms should be a late afternoon
and evening event for the NW counties, but will take a while to
work to the SE. The Lower Susq will likely stay dry for the
evening. Inched POPs upward for most locations for the evening and
also tried to time the most likely period for storms in the grids.
Just how unstable it gets is a big part of how possible the threat
of severe storms will be. SPC still has the NW third of the area
in a MRGL risk. The LLJet is fairly strong, peaking in the
evening/early night at 40-45kts over the nrn mtns, but only
30-35kts elsewhere. Some LL shear is present, so individual cells
may spin. But, it is the CAPE which will be the tricky part
tonight. Mid-day CAMs only "allow" for extremely low CAPEs, even
at KBFD. Will hold off on any enhanced wording in the grids, but
continue the mention in the HWO. The strength of the LLJet and
PWATs are also unimpressive. But, the 1.75 inch PWATs may allow
for some heavy rain.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM SUNDAY/...
Widespread convection is expected, but instability is expected to
be weak overnight. The dynamics of the system are also in question
as the main shortwave goes NE into nrn NY state early tonight.
While a weak tail of vorticity may drag along thru PA, the upper
support is not quite lining up with the lowest stability. Expect
most of the area to get wet, save for the Lower Susq, where we'll
keep the POPs in the 20s and 30s. Mins will be very mild with lots
of moisture around.

Sunday's challenges include how far SE the overnight precip gets,
and, related, where the low level boundaries might be for
convective focus. CAPEs still do not get to any level of
excitement, and the marginal dynamics of the previous evening are
all but gone. Still, a weak ripple of low pressure may move NE
through the Mid-Atlantic and bring a period of storms during the
daylight hours. We do have a fairly high confidence in most places
getting wet - esp SE of UNV. However, it looks very disorganized
when looking at the mass fields and, thus, the QPF fields as
well. This leads to a low confidence in the timing of precip. The
more-likely placement of the precip - some of which may be heavy
if training cells/clusters develop - is more certain. Maxes will
still be well above normals, but diurnal ranges will be just
10-12F.

Some drying is possible in the NW before the end of the short-term
period.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

The extended will begin with a shortwave trough that will keep the
chance of showers in the forecast Sunday night and Monday, before
high pressure brings some dry weather for Monday night and
Tuesday.

The next cold front in the pattern is destined to run into rising
heights aloft over the northeastern US Tuesday. The normally wet
GFS shows the band of showers associated with this system drying
up as it moves through the eastern Gr Lakes. The ECMWF also shows
the showers dying, but not totally as they move into the region by
late Tuesday. I used the SREF/GEFS pops which lead to a higher
confidence that the GFS will be correct keeping us dry.

The midweek through weekend timeframe will feature a rebound in
the amazingly persistent (this summer) eastern US/western
Atlantic upper ridge. The NAEFS shows anomalously high upper
heights and warm temps from Wed into the weekend. So the upcoming
week promises to be yet another warmer than normal one and
basically dry as no significant chance for rain seems to be in the
cards.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Cigs have bounced down for a brief moment at KJST & KBFD after a
little rain. Much of the area is VFR for the moment, and some
destabilization should occur - mainly over OH and in NW PA.
Daylight is short for really good instability to develop, but a
weak short wave trough and decent LLJet will likely sustain
convection that does develop and make it last much of the night as
it progresses to the E and slightly S. Nighttime decoupling and
the moderate LLJet will create a brief time of LLWS centered
around 06z. The high moisture and weak sfc winds could make for
IFR/LIFR cigs in the second half of the night. Some improvement is
expected Sun morning, but lots of cloud cover and ever-lowering
sun angle may not allow for a very rapid improvement. A cold front
will be oozing in from the NW later in the day, but will be ill-
defined and could take until Monday to complete the traverse
across central PA. Thus, sct SHRA/TSRA are expected on Sunday.
Some heavier storms may occur vcty KMDT/KLNS on Sunday.

Outlook...

Mon-Thur...AM valley fog poss. Otherwise, no sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Dangelo/Lambert
SHORT TERM...Lambert
LONG TERM...La Corte
AVIATION...Dangelo
Hazardous weather outlook, Sep 17, 7:55 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
755 AM EDT SAT SEP 17 2016

PAZ012-018-019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066-181200-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
755 AM EDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

PAZ004>006-010-011-017-181200-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-
755 AM EDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH BRIEF...STRONG WIND GUSTS AND
HAIL ARE POSSIBLE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Buffalo Intl Airport, NY (KBUF), 12:00Z

10.6 hours before the tornado, 116 km from the path. September 17, 2016.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 48 joules per kilogram, CIN -304, lifted condensation level 980 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-09-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 226 square meters per square second, 0 to 6 km bulk shear 39 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-304 J/kg
Surface CAPE
15 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

Buffalo Intl Airport, NY (KBUF), 00:00Z

1.4 hours after it, 116 km from the path. September 18, 2016.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2016-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 211 joules per kilogram, CIN -25, lifted condensation level 631 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2016-09-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 116 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-25 J/kg
Surface CAPE
314 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Jamestown (Awos) (JHW), 33 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:35 UTC71.666.2190° 12 kt161015.2
20:40 UTC180° 8 kt161015.2
20:45 UTC180° 9 kt1015.2
20:50 UTC180° 10 kt151015.2
20:55 UTC190° 10 kt151015.2
21:00 UTC190° 10 kt1015.2
21:10 UTC200° 10 kt1015.2
21:15 UTC190° 8 kt1015.2
21:20 UTC180° 10 kt161015.2
21:25 UTC180° 10 kt161015.2
21:30 UTC190° 11 kt1015.2
21:35 UTC71.666.2200° 8 kt1015.2
21:40 UTC190° 11 kt1015.2
21:45 UTC190° 8 kt1015.2
21:55 UTC200° 7 kt141015.2
22:00 UTC200° 7 kt141015.2
22:05 UTC190° 9 kt1015.2
22:10 UTC200° 8 kt1015.2
22:15 UTC190° 9 kt1015.2
22:20 UTC190° 9 kt151015.6
22:30 UTC190° 9 kt1015.6
22:35 UTC190° 7 kt1015.6
22:45 UTC210° 7 kt1015.6
22:50 UTC210° 6 kt1015.6
22:55 UTC220° 5 kt1015.6
23:00 UTC230° 6 kt1015.6
23:05 UTC220° 6 kt1015.9
23:15 UTC200° 3 kt1015.6
23:20 UTC170° 3 kt1015.6
23:30 UTC220° 4 kt1015.6
23:35 UTC6864.4300° 5 kt1015.6
23:40 UTC250° 6 kt1015.6
23:45 UTC330° 7 kt1014.9
23:55 UTC66.262.6290° 9 kt181015.6
00:00 UTC250° 7 kt1015.9
00:10 UTC240° 5 kt1015.6
00:15 UTC66.262.6220° 6 kt1015.9VCTS
00:20 UTC250° 11 kt191015.9
00:25 UTC 1015.9
00:30 UTC 1015.9

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Buffalo radar (KBUF), 117 km away, was scanning. The volume nearest the touchdown began at 22:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:35 UTCTSTM WND DMGScandiaWarren, PASTORAGE BARN DAMAGED IN SCANDIA.
22:35 UTCTSTM WND DMGScandiaWarren, PATREES AND WIRES DOWN ON PETERSON ROAD.
22:35 UTCTORNADOScandiaWarren, PAUNCONFIRMED TORNADO VICINITY PETERSON ROAD NEAR SCANDIA.
22:35 UTCTORNADOScandiaWarren, PAAN EF1 TORNADO WAS CONFIRMED NEAR SCANDIA IN WARREN COUNTY. THE PATH LENGTH WAS APPROXIMATELY 1.25 MILES...WITH A MAX PATH WIDTH OF 40 YARDS. NO INJURIES WERE REPORTED.
22:35 UTCTORNADOScandiaWarren, PACONFIRMED EF1 TORNADO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of September 17, 2016

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 173:43 PM MDTEF0Cheyenne, CO0.8100$46,000
September 173:43 PM MDTEF0Cheyenne, CO1.9100
September 174:50 PM MDTEF0Eddy, NM0.9200
September 177:13 PM CDTEF1Ector, TX5.9400$30,000
September 179:41 PM CDTEF0Moore, TX0.015
September 179:47 PM CDTEF0Moore, TX1.2150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.